Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2022, 3:55 PM MST for Apache County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 16, 2022, 4:45 PM MST
- In force
- 50 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Apache County, AZ
The radar
The Albuquerque radar (KABX), 215 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 3881 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WUUS55 KFGZ 162255
SVRFGZ
AZC001-162345-
/O.NEW.KFGZ.SV.W.0049.220816T2255Z-220816T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
355 PM MST Tue Aug 16 2022
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Apache County in northeastern Arizona...
* Until 445 PM MST.
* At 354 PM MST, a severe thunderstorm was located over Window Rock,
moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3554 10909 3571 10929 3586 10905 3556 10905
TIME...MOT...LOC 2254Z 144DEG 13KT 3566 10906
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kobold1 follow-up statement
672
WWUS55 KFGZ 162339
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
439 PM MST Tue Aug 16 2022
AZC001-162348-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-220816T2345Z/
Apache-
439 PM MST Tue Aug 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
445 PM MST...
The storm which prompted the warning near Window Rock has weakened
below severe limits, and has exited the warned area. Therefore, the
warning will be allowed to expire. However heavy rain is still
possible with this thunderstorm. Turn around, don't drown.
LAT...LON 3554 10909 3571 10929 3586 10905 3556 10905
TIME...MOT...LOC 2338Z 144DEG 13KT 3579 10917
$$
KoboldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:14 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 16, 1:14 PM MST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 114 PM MST Tue Aug 16 2022 .SYNOPSIS...An active monsoon pattern will continue across northern and central Arizona through the upcoming week. Heavy rainfall leading to flash flooding will continue to remain a threat, especially Thursday into the weekend. Cooler temperatures are also expected into this weekend. && .SHORT TERM (through Wednesday Night)...After morning fog lifted across portions of the high country, daytime cumulus began developing. Thunderstorms are now maturing over the White Mountains and Grand Canyon North Rim. Expect storm coverage to increase into the afternoon, but remain less widespread than yesterday's. Plenty of available moisture will allow some storms will drop copious amounts a rain. As a result, flash flooding is possible in vulnerable areas today. .LONG TERM (Thursday through Monday)...A tropical disturbance continues its push westward over northern Mexico. Once the system is over Senora, moisture is advected northward into Arizona beginning on Thursday. By Friday and Saturday, GEFS and ENS ensemble guidance show deep monsoonal moisture over Arizona, with PWAT values approaching 2 inches over the lower deserts and 1-1.5 inches across the high country (nearing the 90th percentile for this time of year). As a result, an active monsoon period is expected to finish out the week. Uncertainty with what areas will see the greatest impacts however remains high at this point in time, as they will largely be dependent upon remnant convection and debris cloud from the day before. Nevertheless, heavy rainfall leading to flash flooding will be a concern across central and northern Arizona, especially in areas more sensitive to heavy rainfall (recent burn scars, slot canyons, and low-water crossings). Heights begin to fall more sharply as the system moves over Arizona on Friday and Saturday. As a result, well below normal temperatures (~8-14 degrees below normal) are expected over much of the region. Temperature begin to rebound for the start of the upcoming week, as the trough (and its associated moisture) move eastward out of the region. While daily shower and thunderstorm chances do look to remain, a slight downward trend in coverage looks plausible as moisture lessens over the region. Ensemble guidance supports this thinking, though it will largely be dependent upon the influence of a weak trough approaching the West Coast on the ridge driving the monsoonal flow. && .AVIATION...For the 00Z TAF package...Primarily VFR conditions with light winds are expected over the next 24 hours, outside of thunderstorms. Much of the showers and thunderstorms will diminish after 00Z Wednesday, with lingering activity remaining east of a KGCN-KFLG line through 06Z. There is a slight chance for patchy morning fog, primarily in the higher terrain, which could result in IFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily scattered showers and thunderstorms are expected each afternoon through Thursday, especially over the higher terrain. Gusty, erratic winds, and flash flooding will be likely. Friday through Sunday...More widespread shower and thunderstorm activity is expected Friday into the weekend. Flash flooding and gusty winds will remain the primary hazards. Well below normal temperatures are also expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BJ LONG TERM...Humphreys AVIATION...BJ FIRE WEATHER...Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 16, 1:06 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Tue Aug 16 2022
AZZ014-162030-
Little Colorado River Valley in Apache County-
106 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Apache County
through 130 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Lyman Lake State Park, or 20 miles north of
Springerville. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Apache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3431 10906 3432 10921 3451 10923 3455 10905
TIME...MOT...LOC 2005Z 131DEG 2KT 3441 10915
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 1:37 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
137 PM MST Tue Aug 16 2022
AZZ013-016-017-162100-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
137 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of central Navajo
County through 200 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Shumway, or 11 miles north of Show Low, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Shumway, Snowflake and White Mountain Lake.
This includes the following highways...
State Route 277 between mile markers 331 and 336.
State Route 77 between mile markers 343 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3433 10986 3426 11004 3454 11021 3457 10987
TIME...MOT...LOC 2036Z 154DEG 12KT 3439 10999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:07 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Tue Aug 16 2022
AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
207 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...
At 207 PM MST, Doppler radar was tracking a strong thunderstorm over
Taylor, or 16 miles north of Show Low, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Shumway and Snowflake.
This includes the following highways...
State Route 277 between mile markers 326 and 336.
State Route 77 between mile markers 352 and 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 10989 3434 11018 3456 11031 3466 10998
TIME...MOT...LOC 2107Z 163DEG 6KT 3446 11013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:22 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Tue Aug 16 2022
AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
222 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Aripine, or 22 miles northeast of Forest Lakes, moving
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3446 11049 3452 11065 3482 11057 3473 11031
TIME...MOT...LOC 2122Z 206DEG 7KT 3456 11051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Flagstaff AZ
255 PM MST Tue Aug 16 2022
AZZ013-162230-
Little Colorado River Valley in Navajo County-
255 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 330 PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Joseph City, or 29 miles southeast of Winslow, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dry Lake.
This includes the following highways...
State Route 377 between mile markers 13 and 30.
State Route 77 between mile markers 365 and 383.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3463 11043 3481 11042 3484 11011 3456 11005
TIME...MOT...LOC 2155Z 273DEG 10KT 3472 11034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASLocal storm report, Aug 16, 2:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 SE PINETOP-LAKESIDE 34.14N 109.95W
08/16/2022 E0.70 INCH NAVAJO AZ TRAINED SPOTTER
DIME SIZE HAIL REPORTED NEAR
PINETOP-LAKESIDE. NUISANCE FLOODING ALSO
REPORTED ACROSS THE AREA.
&&
BAINThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:57 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 15, 6:57 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
| Aug 15, 6:59 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 15, 11:13 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 62 min |
| Aug 16, 11:25 AM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 16, 11:54 AM MST | Severe Thunderstorm Warning | FGZ | Apache | 51 min |
| Aug 16, 12:30 PM MST | Special Weather Statement | FGZ | 45 min | |
| Aug 16, 12:32 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Aug 16, 12:56 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 16, 1:06 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 16, 1:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 16, 2:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 16, 2:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 16, 2:49 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 2:55 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 16, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 23 min |
| Aug 16, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 22 min |
| Aug 16, 4:15 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.